The use of anti-tumour necrosis factor (TNF) agents has expanded significantly over the past few years, particularly for rheumatological diseases and Crohn disease. A number of associated opportunistic infections have been observed as a result of suppression of T-cell-mediated immunity, the most frequent being tuberculosis. This report describes a case of pulmonary actinomycosis in a 52-year-old patient receiving regular infusions of infliximab, an anti-TNF agent, for Crohn disease. He presented with a 12-day history of fever, night sweats and a non-productive cough on a background of a 9-year history of Crohn terminal ileitis. There was radiological evidence of a left upper lobe non-cavitatory pneumonia and bronchoscopic lavage fluid eventually grew Actinomyces graevenitzii. The patient was hospitalised and improved with antibiotic therapy. Within 4 weeks there was almost complete radiological resolution and infliximab was restarted after 4 months without further complication.
Statistics from Altmetric.com
Competing interests: none.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.